Alert archive / Idaho / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 2, NWS Boise, ID

April 17, 2007Boise County, Gem County, Idaho

NWS Boise, ID issued this severe thunderstorm warning at Apr 17, 2007, 4:59 PM MDT for Boise County, Gem County, Idaho. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2007, 4:59 PM MDT (22:59 UTC)
Expired
Apr 17, 2007, 5:15 PM MDT
In force
16 min
Issued by
NWS Boise, ID
Area
Counties, with a storm outline in the text

Counties Boise County, ID, Gem County, ID

The radar

The Boise radar (KCBX), 53 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 11.0 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2007-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2007-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3057 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOI 172300
SVRBOI
IDC015-045-172330-
/O.NEW.KBOI.SV.W.0002.070417T2259Z-070417T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BOISE ID
459 PM MDT TUE APR 17 2007

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GEM COUNTY IN SOUTHWEST IDAHO...
  WEST CENTRAL BOISE COUNTY IN WEST CENTRAL IDAHO...

* UNTIL 530 PM MDT

* AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF
  HORSESHOE BEND...OR ABOUT 9 MILES EAST OF EMMETT...AND MOVING
  NORTHEAST AT 25 MPH.

  THIS STORM HAS HAD A HISTORY OF HAIL UP TO NICKEL-SIZE AND DAMAGING
  WINDS IN THE NAMPA AREA OF CANYON COUNTY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GARDENA BY 510 PM MDT...
  BANKS BY 525 PM MDT...
  6 MILES WEST OF GARDEN VALLEY BY 530 PM MDT...

LAT...LON 4390 11643 4378 11624 4405 11589 4419 11612

$$

LRS
1 follow-up statement
000 
WWUS55 KBOI 172315
SVSBOI

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
513 PM MDT TUE APR 17 2007

IDC015-045-172323-
/O.CAN.KBOI.SV.W.0002.000000T0000Z-070417T2330Z/
BOISE ID-GEM ID-
513 PM MDT TUE APR 17 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GEM AND WEST CENTRAL
BOISE COUNTIES IS CANCELLED...

AS OF 513 PM MDT RADAR SHOWED THE STORM WEAKENING OVER WESTERN BOISE
COUNTY.  THE STORM WAS STILL MOVING NORTHEAST ABOUT 25 MPH AND WILL
CONTAIN HEAVY RAIN AND SMALL HAIL UNTIL 600 PM MDT AS IT MOVES INTO 
SOUTHERN VALLEY COUNTY.

LAT...LON 4390 11643 4378 11624 4405 11589 4419 11612

$$

LRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:20 PM MDT, 1 hour 39 minutes earlier.

Area forecast discussion, Apr 17, 3:20 PM MDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
320 PM MDT TUE APR 17 2007

.SHORT TERM...ACTIVE CONVECTION BREAKING OUT OVER EXTREME SOUTHWEST
IDAHO AND SOUTHEAST OREGON. AIR MASS HAS BEEN DESTABILIZING
THROUGHOUT THE DAY AND AREA OF LIGHT SHOWER ACTIVITY IS BEGINNING TO
HAVE STRONGER DYNAMICS WORKING ON IT. STRONG VORT MAX ROTATES INTO
THE AREA THIS EVENING AND PUSHES FRONTAL BOUNDARY EASTWARD TOWARD
THE MAGIC VALLEY...AND THIS IS WHERE STRONGER STORMS ARE MORE LIKELY
WITH BETTER HEATING AND SHEAR PROFILES CONDUCIVE FOR ORGANIZED
STORMS. ENTIRE UPPER TROF BECOMES NEARLY STATIONARY BY MORNING AS
UPPER LOW CLOSES OFF ALONG OUR SOUTHERN BORDER AS COLD AIR DEEPENS
IN THE AREA. THIS IS THE TIME FRAME THAT MODELS SUGGEST HEAVIEST QPF
GETS UNDERWAY WHILE AT THE SAME TIME CYCLOGENESIS BEGINS TO BOMB OUT
AND MOVE TOWARD EASTERN IDAHO AND WYOMING.

ALTHOUGH NOT A DEEP TAP OF PACIFIC MOISTURE WITH THIS STORM
SYSTEM...FEATURE HAS A LOT GOING FOR IT IN THE WAY OF DYNAMICS AND
COLD AIR. HENCE...HAVE DECIDED TO UPGRADE WINTER STORM WATCHES INTO
HEAVY SNOW WARNINGS AND SNOW ADVISORIES...AND HAVE ADDED A COUPLE
OTHER ZONES ALONG THE SOUTHERN BORDER WHERE MODERATE TO HEAVY QPF
SHOULD ALSO BE REALIZED. IN ADDITION TO THE NORMALLY COLDER AND
SNOWY MOUNTAINS AND HIGHLANDS IN COLD AIR EVENTS...THE LOWER VALLEYS
OF THE SNAKE VALLEY EVEN HAVE A SHOT AT ACCUMULATING SNOW IN THE
MORNING.  LOOKED AT OPERATIONAL BUFFER FORECAST SOUNDINGS AND THEY
SHOW PROFILES BETWEEN 12Z AND 16Z-18Z WEDNESDAY SUGGESTING SNOW
THIS WILL HAVE TO BE CLOSELY WATCHED DURING THE NIGHT FOR A POSSIBLE
UPGRADE BUT FEEL LOWER LEVEL SURFACES WARM ENOUGH FOR A RAIN SNOW
MIX WITH ABOUT AN INCH OR TWO OF SNOW POSSIBLE AROUND 3000 FEET MSL.

ALSO ISSUED A WIND ADVISORY FOR WEDNESDAY AFTERNOON AND EVENING WITH
SURFACE GRADIENT TIGHTENING UP AS SURFACE LOW CENTER DEVELOPS OVER
EASTERN IDAHO. MODELS SHOW 10 TO 14 MBS OF GRADIENT ACROSS THE SNAKE
VALLEY. ONE NEGATIVE FACTOR TO THE POTENTIAL STRONG WINDS IS THAT
UPPER LEVELS DO NOT COMPLETELY LINE AND COUPLE UP WITH SURFACE IN
THE CENTER OF THE CLOSED LOW...BUT SOUNDING PROFILES AND LOW LEVELS
SHOW VERY STRONG NORTHWEST COMPONENT WINDS AND APRIL CLIMATOLOGY
ALSO SUGGESTS STRONG WINDS IN THIS PATTERN. UPPER LOW DRIFTS SLOWLY
EAST WEDNESDAY NIGHT LEAVING VERY COLD AIR FOR MID APRIL IN ITS
WAKE.  HAVE GONE WITH HIGH TEMPERATURES IN THE 30S AND 40S BOTH
WEDNESDAY AND THURSDAY WHICH IS ABOUT 15 TO 20 DEGREES BELOW
NORMAL.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...PROGRESSIVE WET
PATTERN WILL CONTINUES THROUGH THE EXTENDED WITH A SERIES OF UPPER
LEVEL TROUGHS MOVING OVER THE PACIFIC NORTHWEST.  THE FIRST UPPER
LEVEL TROUGH WILL MOVE INTO THE AREA ON FRIDAY BUT MODELS INDICATE A
SPLIT IN THIS TROUGH SO WILL KEEP POPS IN THE CHANCE CATEGORY OVER
SOUTHERN ZONES AND SLIGHT CHANCE OVER THE REST OF THE FORECAST
AREA.  MODELS AT THIS TIME SHOW A WEAK RIDGE TO MOVE OVER THE AREA
ON SATURDAY BUT WILL WRAP AROUND MOISTURE WILL KEEP SOME SLIGHT
CHANCE POPS OVER THE AREA.  NEXT STORM SYSTEM WILL MOVE INTO THE
PACIFIC NORTHWEST SUNDAY AFTERNOON AND WILL DIG TO THE SOUTH ON
MONDAY.  WILL KEEP SLIGHT CHANCE POPS OVER THE AREA FOR MONDAY.
TUESDAY THERE IS NOT A LOT OF MODEL CONSISTENCY OR AGREEMENT SO WILL
GO NEAR CLIMATOLOGY FOR POPS.  EXPECT TEMPERATURES TO REMAIN BELOW
NORMAL THROUGH THE WEEKEND.

&&

.AVIATION...COLD FRONT IS MOVING INTO SOUTHWEST IDAHO AT 20Z AND
WILL MOVE EAST OF THE FORECAST AREA AFTER 06Z.  MOSTLY VFR
CONDITIONS TONIGHT WITH SCATTERED RAIN AND SNOW SHOWERS WITH LOCAL
MVFR CONDITIONS WITH HEAVIER SHOWERS AND MOUNTAIN OBSCURATION.
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS UNTIL 06Z.  EXPECT GUSTY
WINDS IN THE VICINITY OF THUNDERSTORMS.  LIGHT TO MODERATE WEST
SURFACE WINDS TONIGHT.  WINDS ALOFT WILL BE MODERATE TO STRONG FROM
THE WEST.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...HEAVY SNOW WARNING ZNS 11/13 AND 29 FROM 06Z TIL 21Z WED.
     SNOW ADVISORY ZNS 15/28 AND 30 FROM 09Z TIL 00Z THU.
     WIND ADVISORY ZNS 12/14 AND 16 FROM 18Z TIL 03Z THU.
OR...HEAVY SNOW WARNING ZNS 61/63 FROM 06Z TIL 21Z WED
     WIND ADVISORY ZN 064 FROM 18Z TIL 03Z THU.

&&

WEATHER.GOV/BOISE

SHORT TERM...GS
LONG TERM....JA/DD
AVIATION.....JA
Hazardous weather outlook, Apr 17, 5:27 AM MDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
527 AM MDT TUE APR 17 2007

IDZ011-013-029-ORZ061-063-181130-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-OWYHEE MOUNTAINS-
HARNEY COUNTY-MALHEUR COUNTY-
527 AM MDT TUE APR 17 2007 /427 AM PDT TUE APR 17 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IDAHO...WEST CENTRAL IDAHO AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WATCH IS IN EFFECT FROM 6 PM MDT/5 PM PDT THROUGH
12 PM MDT/11 AM PDT WEDNESDAY FOR THE WEST CENTRAL
MOUNTAINS...BOISE MOUNTAINS AND OWYHEE MOUNTAINS IN SOUTHWEST
IDAHO...AND FOR HARNEY AND MALHEUR COUNTIES IN SOUTHEAST OREGON. A
STORM SYSTEM WILL STALL OVER SOUTHWESTERN IDAHO AND NORTHERN
NEVADA TONIGHT AND EARLY WEDNESDAY LOWERING THE SNOW LEVEL TO 3500
FEET...AND CREATING THE POSSIBILITY FOR SIGNIFICANT SNOWFALL
ESPECIALLY AT ELEVATIONS ABOVE 5000 FEET. SNOWFALL TOTALS COULD
RANGE FROM 4 TO 9 INCHES...WITH LOCALLY UP TO A FOOT OF NEW SNOW
POSSIBLE. A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR
SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT
TRAVEL. USE CAUTION WHEN DRIVING...AND CARRY EXTRA
BLANKETS...FOOD...WATER...AND FUEL SHOULD YOU BECOME STRANDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WINTER STORM WATCH CONTINUES UNTIL 12 PM MDT/11 AM PDT
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ012-014-ORZ064-181130-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
LOWER TREASURE VALLEY OR-
527 AM MDT TUE APR 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IDAHO
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FREEZING TEMPERATURES ARE POSSIBLE IN THE UPPER AND LOWER TREASURE
VALLEYS ON THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IDZ015-016-028-030-ORZ062-181130-
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-CAMAS PRAIRIE-
SOUTHERN TWIN FALLS COUNTY-BAKER COUNTY-
527 AM MDT TUE APR 17 2007 /427 AM PDT TUE APR 17 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO AND NORTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 2:09 PM MDTWind AdvisoryBOIAda, Canyon, Elmore, Gem, Gooding, Jerome and 4 more31 hr
Apr 17, 3:41 PM MDTHeavy Snow WarningBOIAdams, Boise, Camas, Elmore, Gem, Owyhee and 2 more14 hr
Apr 17, 3:41 PM MDTSnow AdvisoryBOIAdams, Boise, Camas, Elmore, Gem, Owyhee and 3 more32 hr
Apr 17, 4:35 PM MDTSevere Thunderstorm WarningBOIAda, Boise, Canyon, Gem25 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.